The signs of a calcium overdose range from mild to more severe. Some of the symptoms include nausea, abdominal pain, and kidney stones. More serious signs can be irregular heart beat, confusion, and coma. An overdose can occur when one takes more than the limits that are considered to be safe for the mineral. If an overdose does occur, one can seek medical help to begin treatment.
Calcium is a mineral used by the body to build strong bones and teeth. It is often used to treat bone conditions, such as osteoporosis, and in some cases, it is used to help treat and prevent high blood pressure. Calcium also manages the levels of other nutrients in the blood, like magnesium and phosphorus. As a supplement, the mineral can come in many forms, including calcium carbonate, calcium citrate, and calcium phosphate. Taking too many calcium supplements in addition to the intake from calcium in the diet can lead to a calcium overdose.
There are several signs of a calcium overdose. One might experience nausea and vomiting, abdominal pain, and constipation or diarrhea. It can also cause dry mouth, frequent urination, and extreme drowsiness. Frequent kidney stones can be a sign of too much calcium in the diet as well.
In some instances, the symptoms can be severe. An overdose can cause muscle weakness, a change in heart beat, and confusion. Also, one can become comatose from high levels of calcium in the body. In rare, extreme cases, it can even cause death.
In order to prevent a calcium overdose, one should not ingest more than the levels that are considered to be safe for the mineral. The recommended amount for infants who are age zero to six months is no more than 210 mg per day, and those seven months to one year have a limit of 270 mg. Children between one year and three years old should not take more than 700 mg daily. After age four, the safe level for children and adults is about 1,000 mg of calcium per day. It is generally agreed the maximum amount of calcium one could safely take without overdosing is 2,500 mg a day.
If one exhibits the signs of a calcium overdose, medical professionals can provide treatment. It might be necessary to pump the stomach by inserting a tube that can remove the excess calcium. Typically, a doctor will also treat the symptoms and recommend limiting the calcium intake until the overdose has been resolved.